Alert archive / Idaho / Tornado Warnings in 2003
Tornado Warning 1, NWS Boise, ID
NWS Boise, ID issued this tornado warning at May 31, 2003, 4:26 PM MDT for Owyhee County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 4:26 PM MDT (22:26 UTC)
- Expired
- May 31, 2003, 5:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Boise, ID
- Area
- Counties, with a storm outline in the text
County Owyhee County, ID
The radar
The Boise radar (KCBX), 57 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
498 WFUS55 KBOI 312226 TORBOI IDC073-312315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BOISE ID 426 PM MDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO * UNTIL 515 PM MDT * AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES SOUTHWEST OF REYNOLDS...OR ABOUT 12 MILES NORTHWEST OF SILVER CITY...MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... 3 MILES NORTHWEST OF REYNOLDS AT 440 PM MDT 9 MILES NORTHWEST OF MURPHY AT 500 PM MDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4318 11702 4305 11685 4324 11650 4343 11677 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this tornado warning went out at May 31, 2:42 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 31, 2:42 PM MDT, 1 hour 44 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE IDAHO 240 PM MDT SAT MAY 31 2003 VORT MAX MOVING EAST OUT OF SOUTH-CENTRAL OREGON IS KICKING OFF ISOLATED THUNDERSTORMS OVER EASTERN OREGON AS SEEN ON LATEST RADAR IMAGES. CELLS APPEAR TO BE ENHANCING AS THEY MOVE INTO HIGHER DEWPOINTS AND FEEL EFFECTS OF AFTERNOON HEATING AND TRAILING VORT MAX. FEEL THIS IS MUCH LESS ACTIVITY IN AREAL EXTENT AND INTENSITY THAN YESTERDAY AND BELOW SEVERE CRITERIA AT THIS TIME, ALTHOUGH SHEAR VALUES REMAIN FAIRLY HIGH WITH STRONG WIND FIELDS ACROSS THE REGION. WILL COVER WITH 20% POPS AND CONFINE TO HIGHER TERRAIN OF MOUNTAINS AND PLATEAUS OF SW IDAHO, SE OREGON AND NORTHERN MOUNTAINS IN IDAHO AND OREGON. AS VORT MAX MOVES THROUGH TONIGHT EXPECT PARTLY CLOUDY SKIES AND COOLER TEMPS BY MORNING. DRY WESTERLY FLOW TAKES OVER FOR SUNDAY AND MONDAY IN A ZONAL FLOW INITIALLY BECOMING MORE AMPLIFIED BY TUESDAY. IN THE EXTENDED PERIOD THE REGION IS IN LINE FOR A RATHER LONG PERIOD OF DRY SUNNY WEATHER WITH ABOVE NORMAL TEMPS BUT NOT HOT LIKE LAST WEEK. BY MID WEEK THE PATTERN TAKES ON MUCH MORE AMPLIFICATION AS THE RIDGE SHARPENS UP AND NORTHWEST FLOW ESTABLISHES OVER THE AREA. THERE IS A HINT IN DAY 7 OF AN APPROACHING SYSTEM AS CYCLONIC FLOW MOVES IN BUT STILL WAY TO FAR IN ADVANCE FOR ANY SIGNIFICANT DETAIL. .BOI...NONE. = G.SKARI
Hazardous weather outlook, May 31, 6:00 AM MDT, 10 hours 26 minutes before
IDZ011>016-028>030-ORZ061>064-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE IDAHO 6 AM MDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Tornado Warnings in Idaho, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.